Indiana, 2006

Hail and Damaging Winds in Indiana, June 22, 2006

June 22, 2006 · NWS LMK · 7 events in 4 counties and zones

Thunderstorm winds downed trees over much of south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorm winds downed trees over much of south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 22, 2:10 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 22, 2:10 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT FRI JUN 22 2006

SHORT TERM (TONIGHT AND SATURDAY)...

SURFACE ANALYSIS SHOWS A WEAK SURFACE TROUGH LYING ACROSS KENTUCKY.
A COLD FRONT IS INDICATED BY A WIND SHIFT ALONG THE OHIO RIVER ATTM.
NORTH OF THIS FRONT...DEWPOINTS ARE STILL HIGH...DRIER AIR IS STILL
NORTH OF INDIANAPOLIS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY...AND THUNDERSTORM DEVELOPMENT ACROSS ALL BUT OUR
SOUTHEASTERNMOST COUNTIES UNTIL NOW. HOWEVER...EXPECT AFTERNOON
CONVECTIVE COVERAGE TO EXPAND OVER TWO LOCALES. THE FIRST WILL BE
ACROSS OUR SOUTHEASTERN COUNTIES...WHERE INSTABILITY IS GREATEST.
THE SECOND AREA OF (FOR NOW) LIGHT SHOWERS IS CURRENTLY DEVELOPING
ACROSS SOUTHERN INDIANA. THIS IS ASSOCIATED WITH SURFACE TROUGH.
FEEL THAT MOST WIDESPREAD STORM COVERAGE LATE THIS AFTERNOON WILL
STILL LIE ACROSS OUR SOUTHEASTERN STATES WHERE PRECIPITATION AMOUNTS
WILL BE THE GREATEST AS WELL. BOTH THE MESOETA AND RUC SHOWED THESE
TWO SEPARATE AREAS OF DEVELOPMENT FOR THIS AFTERNOON.

FEEL THAT SEVERE POTENTIAL IS QUITE LIMITED DUE TO WEAK INSTABILITY.
A FEW STORMS ACROSS THE SOUTHEAST MAY BECOME STRONG WITH ISOLATED
DAMAGING WIND GUSTS...BUT FEEL THE THREAT IS NOT WIDESPREAD.

STORMS THAT DO FORM WILL MOVE NORTHEAST QUICKLY ENOUGH THAT RUNOFF
PROBLEMS ARE NOT ANTICIPATED.

OVERNIGHT...AS HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES...WINDS
WILL SHIFT TO THE NORTH...ALLOWING DRIER AIR TO FILTER SOUTHWARD
ACROSS THE STATE...THUS ENDING PRECIPITATION CHANCES. FEEL THAT
CLEARING WILL BE SLOW TONIGHT AS RESIDUAL LOW LEVEL MOISTURE WILL
PERSIST.

TOMORROW SHOULD FEEL DISTINCTLY LESS HUMID AS DEWPOINTS FALL TO
AROUND 60 AND WINDS BECOME NORTHEASTERLY. EXPECT QUITE A BIT OF SUN
AND NEAR SEASONAL TEMPERATURES. JSD

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

PERIOD WILL FEATURE RIDGE OVER THE WEST AND TROUGH IN THE EAST.
AFTER UNEVENTFUL SUNDAY...STRONG SHORT WAVE DROPPING SOUTHEAST INTO
THE OHIO VALLEY WILL BRING CHANCE SHOWERS/THUNDERSTORMS SUNDAY NIGHT
THROUGH TUESDAY. IF TROUGH CUTS OFF...AS HINTED AT ON THE
NAM...PRECIP THREAT COULD LINGER BEYOND TUESDAY. CURRENTLY NAM
WEAKENS TROUGH AND GFS SEES NEXT SHORT WAVE ROTATING AROUND HUDSON
BAY VORTEX NUDGING IT OUT TO THE NORTHEAST.

REST OF WEAK WILL BE QUIET WITH NO SIGNIFICANT SHORT WAVES AND
TEMPERATURES GENERALLY AT OR BELOW AVERAGE. HIGHS IN THE MID 80S MAY
TURN OUT TO BE A BIT TOO WARM MONDAY AND TUESDAY...DEPENDING ON THE
PERSISTENCE OF CLOUDS WITH THE APPROACHING SHORT WAVE. -REITMEYER

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

JSD
Hazardous weather outlook, Jun 22, 2:30 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT THU JUN 22 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
230 PM CDT THU JUN 22 2006 /330 PM EDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT MID EVENING.
SCATTERED STRONG STORMS WILL CONTINUE THIS EVENING...MAINLY ACROSS
SOUTH CENTRAL INDIANA. A HIGHLY UNSTABLE ENVIRONMENT IS IN EFFECT
THIS EVENING...ANY STORMS THAT DO DEVELOP MAY PRODUCE WET
MICROBURSTS WITH DAMAGING WINDS AND HAIL UP TO PENNY SIZE. WITH WEAK
WINDS ALOFT...STORMS WILL MOVE SLOWLY... WITH BRIEF TORRENTIAL
RAINFALL.

THUNDERSTORM COVERAGE MAY BECOME MORE WIDESPREAD LATER TONIGHT
ACROSS SOUTHERN INDIANA. SOME OF THESE STORMS MAY BE STRONG WITH
FREQUENT LIGHTNING AND GUSTY WINDS. VERY HEAVY RAINFALL IS ALSO
POSSIBLE WITH ANY TRAINING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA FRIDAY PRODUCING
THUNDERSTORM ACTIVITY ACROSS THE OUTLOOK AREA. STRONG TO SEVERE
STORMS WILL BE POSSIBLE...ESPECIALLY FRIDAY AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS.
LOCALIZED FLOODING MAY BECOME AN ISSUE IF STORMS CAN TRAIN OVER THE
SAME AREA OR STORMS ARE SLOW MOVING.

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING
THE AFTERNOONS ON SATURDAY THROUGH MONDAY OVER THE BLUEGRASS REGION
OF EAST CENTRAL KENTUCKY AS WELL AS THE CUMBERLAND AND DALE HOLLOW
LAKE REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO CALL THE NATIONAL
WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE...HAIL...OR ANY
LOCALIZED FLOODING THIS AFTERNOON THROUGH FRIDAY.

JSD

In the hours before

Special weather statement, Jun 22, 2:42 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT THU JUN 22 2006

KYZ045-046-054-222030-
MARION-NELSON-WASHINGTON-
342 PM EDT THU JUN 22 2006

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BARDSTOWN...OR 38 MILES
SOUTHEAST OF LOUISVILLE...AND MOVING NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

JA
Local storm report, Jun 22, 2:44 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
344 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 W BRISTOW             38.13N 86.75W
06/22/2006  E0.25 INCH       PERRY              IN   LAW ENFORCEMENT

&&

SZAPPANOS
Local storm report, Jun 22, 2:50 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     BOSTON                  37.78N 85.67W
06/22/2006                   NELSON             KY   LAW ENFORCEMENT

            TREES DOWN. POWER LINES DOWN.

&&

SZAPPANOS
Local storm report, Jun 22, 2:56 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     2 N HARTFORD            37.48N 86.89W
06/22/2006                   OHIO               KY   LAW ENFORCEMENT

            2 TO 3 TREES DOWN BLOCKING HWY 69

0125 PM     HAIL             RUSSELLVILLE            36.84N 86.89W
06/22/2006  E0.75 INCH       LOGAN              KY   TRAINED SPOTTER

            PENNY SIZED HAIL FELL IN RUSSELLVILLE.

0241 PM     HAIL             RICH POND               36.90N 86.50W
06/22/2006  E0.75 INCH       WARREN             KY   PUBLIC

0255 PM     HAIL             SONORA                  37.52N 85.89W
06/22/2006  E0.50 INCH       HARDIN             KY   LAW ENFORCEMENT

0255 PM     TSTM WND DMG     SONORA                  37.52N 85.89W
06/22/2006                   HARDIN             KY   LAW ENFORCEMENT

            TREE BRANCHES DOWN AND POWER LINES DOWN ON HOUSES.

0255 PM     HAIL             4 E BOWLING GREEN       36.97N 86.37W
06/22/2006  E0.75 INCH       WARREN             KY   TRAINED SPOTTER

0314 PM     HAIL             3 S BOWLING GREEN       36.93N 86.44W
06/22/2006  E0.25 INCH       WARREN             KY   TRAINED SPOTTER

0340 PM     HAIL             2 W BRISTOW             38.13N 86.75W
06/22/2006  E0.25 INCH       PERRY              IN   LAW ENFORCEMENT

0345 PM     TSTM WND DMG     BOSTON                  37.78N 85.67W
06/22/2006                   NELSON             KY   LAW ENFORCEMENT

            TREES DOWN. POWER LINES DOWN.

&&

SZAPPANOS
Local storm report, Jun 22, 2:58 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 W JASPER              38.39N 86.97W
06/22/2006  E0.50 INCH       DUBOIS             IN   AMATEUR RADIO

&&

SZAPPANOS
Local storm report, Jun 22, 3:01 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             IRELAND                 38.42N 87.00W
06/22/2006  E0.75 INCH       DUBOIS             IN   LAW ENFORCEMENT

&&

SZAPPANOS

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Dubois

When
June 22, 3:01 PM EST
Where
Dubois County, Ireland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -87.000

Hail, Dubois

When
June 22, 3:09 PM EST
Where
Dubois County, Jasper
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -86.933

Thunderstorm Wind, Dubois

When
June 22, 3:10 PM EST
Where
Dubois County, 1 mi SW of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -86.950

Thunderstorm Wind, Clark

When
June 22, 4:30 PM EST
Where
Clark County, Henryville
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.533, -85.767

Thunderstorm Wind, Scott

When
June 22, 4:43 PM EST
Where
Scott County, 3 mi E of Scottsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -85.717

Thunderstorm Wind, Jefferson

When
June 22, 5:00 PM EST
Where
Jefferson County, Kent
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -85.533

Thunderstorm Wind, Jefferson

When
June 22, 5:00 PM EST
Where
Jefferson County, 4 mi N of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -85.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511737, 5511738, 5511739, 5511740, 5511741, 5511742, 5511743.